Ask a doctor

I Had Restylane Injected on 4/14/13 Underneath Both Eyes. Now Have Very Large Lumps! Does This Look Right? (photo)

This is the first time I have Restylane injected. This photo I added is from today 4/17/13. The one with no makeup is me post op. mind you I have extreme natural dark circles around the eyes ( that isn't bruising). The lumps under each eye are very, very concerning to me! Is this normal? When will the lumps subside if ever? Ir was this a bad job done on me. I've also included a before photo to show what I looked like under the eyes regarding wrinkles and no lumps. Help!!

Doctor Answers (9)

Too Much Filler Under the Eyes

+3

Hi Giants Girl,

Sorry to hear about your bad experience with Restylane injection under your eyes.  I agree with my colleague Steve Weiner, MD 100%.  It appears that you received too much Restylane and it may be too superficial.  You should consult with an expert for the treatment of this most delicate and unforgiving area.  You should improve with hyaluronidase injections.  Good luck and be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Lumps around eyes after Restylane are usually related to poor injection technique

+3

From your photo, it looks like too much Restylane was placed in too small an area.  This can be dissolved with hyaluronidase.  It is of upmost importance that the undereye injection be done by an experienced physician.  This is the number one area for people's dissatisfaction on RealSelf.com.  I can't stress this enough. Also, using blunt cannulas is the best way to treat this area for less swelling, less bruising, and less risk.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 9 reviews

Large lumps under eyes from Restylane

+2

I'm sorry. I agree with my colleagues on here that you simply have too much Restylane and it's too superficial. You also have some bruising there too. While I usually recommend people wait 2 weeks to make adjustments to filler, you can get some hyaluronidase done now because your overfilled areas are very prominent. You may actually need more than one round of hyaluronidase to get the lumps fully resolved. Also, I saw your comments from 4/19 - I think you need hyaluronidase. The eye area is, in my opinion, an area that needs more expert injecting. Yes, from your pre-photos I would have recommended Restylane for you, but I wouldn't have placed it where you have the lumps. It required more contouring than was simply done.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

You might also like...

Restylane to the tear troughs

+2

This is hands down the most difficult area to inject on the face.  It requires patience, artistry, and knowledge of the anatomy.  You had a minimal tear trough deformity on the pre op photo giving you a shadow to your lower lids.  Very small amounts of restylane make huge changes in these areas.  Give it a week or so to settle, and if it is still to full, see your physician.  This can be disssolved/erased with hyaluronidase injected into the area.  It will resolve the overfilling in a matter of hours.  Hope this helps.

Louis M. DeJoseph, MD
Atlanta Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

This service definitely needs adjustment.

+2

Dear Giantsgirl

Under eye filler treatment is an art form.  A very unforgiving art form.  It is critical that you work with a very experienced injector who knows what they are doing and how to modify a service.  The good news is that this treatment can be adjusted.  The bad news is that the person who did this treatment may or may not possess the knowledge, skill, and experience needed to do this adjustment.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Restylane for Tear Troughs

+2

If Restylane is to be injected into the tear troughs, it must be done very carefully and with appropriate judgment.  Tear trough injections carry an rather high complication rate.  As Dr. Weiner pointed out, the photo shows a fairly clear over-injection with obvious Tyndall effect.  I recommend seeing an experienced Facial Plastic Surgeon, Plastic Surgeon, or Dermatologist who can dissolve the Restylane and guide you in future treatments.  I strongly feel that an experienced Physician offers you a much better treatment option than an injection in a mall by an NP or PA.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Restylane to tear troughs

+1

Based on the photo's you've provided, it looks like you need to visit your provider and let them see what's happened...the product has likely been placed too superficial and needs to be removed.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

I Had Restylane Injected on 4/14/13 Underneath Both Eyes. Now Have Very Large Lumps! Does This Look Right?

+1

Appears as ecchymosis (black & blue effect) + swelling. If not gone in 2 weeks than you will need re evaluation. Use iced compresses. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

I Had Restylane Injected on 4/14/13 Underneath Both Eyes. Now Have Very Large Lumps! Does This Look Right?

+1

    This may be partly bruising and swelling.  I would not do anything for 2 weeks.  If there is too much product at that time, then enzymatic degrading can be considered.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 237 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.